Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Dodge City, KS

March 20, 20054 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 20, 2005, 6:25 PM CST for 4 counties in Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2005, 6:25 PM CST (00:25 UTC)
Expired
Mar 20, 2005, 7:16 PM CST
In force
51 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KDDC 210025
SVRDDC
KSC083-135-145-165-210115-
/O.NEW.KDDC.SV.W.0001.050321T0026Z-050321T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CST SUN MAR 20 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS.
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 715 PM CST

* AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HANSTON...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HANSTON...
  BAZINE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3814 9998 3808 9973 3842 9942 3851 9980

$$

UMSCHEID
2 follow-up statements
000
WWUS53 KDDC 210049
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CST SUN MAR 20 2005

KSC083-135-145-165-210115-
/O.CON.KDDC.SV.W.0001.000000T0000Z-050321T0115Z/
NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS-
646 PM CST SUN MAR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN NESS...
SOUTHWESTERN RUSH...NORTHWESTERN PAWNEE AND NORTHEASTERN HODGEMAN
COUNTIES UNTIL 715 PM CST...

AT 645 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED NEAR HANSTON...AND MOVING NORTHEAST AT 
10 MPH.  A SECOND SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH 
SOUTHEAST OF BAZINE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3814 9998 3808 9973 3842 9942 3851 9980

$$

UMSCHEID
000
WWUS53 KDDC 210116
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CST SUN MAR 20 2005

KSC083-135-145-165-210122-
/O.EXP.KDDC.SV.W.0001.000000T0000Z-050321T0115Z/
NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS-
712 PM CST SUN MAR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN 
NESS...SOUTHWESTERN RUSH...NORTHWESTERN PAWNEE AND NORTHEASTERN 
HODGEMAN COUNTIES WILL EXPIRE AT 715 PM CST...

AT 710 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

AT 710 PM CST THE PUBLIC REPORTED PENNY SIZE HAIL 9 MILES NORTH OF 
HANSTON.

LAT...LON 3814 9998 3808 9973 3842 9942 3851 9980

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:12 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 2:12 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CST SUN MAR 20 2005

.DISCUSSION...

DAYS 1-2...
AS ONE WEAK S/W TROF SWINGS NORTHEAST ACROSS SOUTHWEST KANSAS THIS
AFTERNOON SOME 85H WAA SHOWERS WILL SLOWLY MOVE NORTH OF THE AREA.
THIS PCPN WILL BE QUICKLY REPLACED BY A CHC OF CONVECTION AS
OUR NEXT, STRONGER S/W TROF APPROACHES FROM THE WEST. ALREADY
SEEING LIGHTNING STRIKES WITH THIS COLD (-25 TO -28C) SYSTEM.
MODELS PROGGING SOME CAPE AND DECENT LAPSE RATES WITH MOIST CONV
EXTENDING FROM ROUGHLY SCOTT CITY TO COLDWATER BY 00Z MON.
CAPE/VVEL IMPROVE AS S/W TROF AND LEFT EXIT REGION OF 25H JET
MOVES INTO THE PANHANDLE OF TX/OK OVERNIGHT SO WILL RETAIN THE
MENTION OF TSRA THROUGH THE OVERNIGHT HOURS INTO EARLY MONDAY
MORNING. AS THIS FORCING SHIFTS EAST OF THE AREA ON MONDAY, CAA
WILL DEVELOP AND WRAP AROUND MOISTURE/85H-7H FGEN FORCING BEGINS
TO MOVE INTO THE AREA FROM THE NORTHWEST. CLOUDS AND CAA ARGUES TO
KEEP TEMPS ON THE COLD SIDE BUT DID BASE TEMPS ON 85H TEMPS GIVEN
GUSTY WINDS SHOULD PROVIDE FOR SOME DECENT MIXING DEPTH.

AS THIS SYSTEM SLOWLY MOVES EAST ACROSS OK/SRN KS MONDAY
NIGHT-TUESDAY CAA WILL CONTINUE AND PCPN CHCS APPEAR TO REMAIN
OVER MOST OF SW KS THROUGH THE OVERNIGHT HOURS. LOW LVLS CONTINUE
TO COOL SO WILL BEGIN TO INTRODUCE A MIX OF RAIN/SNOW OVERNIGHT
WITH A CHANGE OVER TO ALL SNOW BY  DAYBREAK BASED ON PROGGED MODEL
SOUNDINGS. TUESDAY LOOKS COLDER THAN MONDAY, ESPECIALLY
IN THE NORTH. SOME SUNSHINE IN THE SW POSSIBLE LATE IN THE DAY SO
WENT WITH THE WARMER TEMPS NEAR EHA.

DAYS 3-7...
THE MEDIUM RANGE MODELS CONTINUE TO BE SOMEWHAT CONSISTENT WITH THE
MAIN UPPER LEVEL WAVES THAT WILL BE AFFECTING SOUTHWEST KANSAS
THROUGH THIS WEEK.  THE FIRST SYSTEM WILL BE EXITING THE CENTRAL
PLAINS ON TUESDAY WHILE THE NEXT SYSTEM MOVES ONSHORE LATE IN THE
WEEK.  A FEATURE THE MODELS SEEM TO BE STRUGGLING WITH IS THE WEAK
WAVE THAT IS FORECAST TO MOVE OUT ACROSS THE REGION WEDNESDAY NIGHT
AND THURSDAY.  THE 06Z GFS DEEPENED THIS SYSTEM QUITE A BIT COMPARED
TO THE 00Z RUN AND NOTICED THAT THE 12Z GFS HAS DAMPENED IT OUT TO
AN OPEN WAVE AGAIN.  THE GRIDS CURRENTLY MENTION A SLIGHT CHANCE FOR
SHOWERS WEDNESDAY NIGHT.  DUE TO THE UNCERTAINTY IN THE MODELS, HAVE
DECIDED TO KEEP THE MENTION OF PRECIP IN THE FORM OF A SLIGHT CHANCE
FOR THUNDERSTORMS.

LATE IN THE WEEK, THE MEDIUM RANGE MODELS HOLDING ON TO THE IDEA OF
A PROGRESSIVE WAVE PATTERN WITH ANOTHER WAVE MOVING EAST INTO THE
CENTRAL CONUS ON SATURDAY.  THE UKMET AND ECMWF ARE SHOWING SOME
FINER DETAIL WITH INDIVIDUAL WAVES MOVING THROUGH THE SOUTHERN
PLAINS AND OUT OF THE NORTHERN ROCKIES. NOT SURE ABOUT THE VALIDITY
OF THIS IDEA ESPECIALLY THIS FAR OUT BUT WILL CONTINUE WITH THE
SLIGHT CHANCE FOR RAIN FRIDAY NIGHT AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  49  32  44 /  50  50  30  20
GCK  39  46  31  45 /  30  40  40  10
EHA  37  52  32  49 /  20  30  30  10
LBL  40  51  32  48 /  20  20  20  10
HYS  45  47  32  39 /  90  90  70  30
P28  49  54  37  45 /  80  70  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/GERARD
Hazardous weather outlook, Mar 20, 5:00 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST SUN MAR 20 2005

KSZ061-062-074-075-084-085-211100-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
500 AM CST (400 AM MST) SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ030-031-043>046-063>066-076>081-086>090-211100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
500 AM CST SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
INTO SUNDAY EARLY EVENING. AT THIS TIME, SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

A STORM SYSTEM OVER ARIZONA TODAY WILL MOVE INTO THE PLAINS
TODAY AND TONIGHT. THE SYSTEM WILL COMBINE WITH SOME LOW LEVEL
MOISTURE RETURNING NORTH FROM THE GULF TO PRODUCE SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:39 PM CSTSevere Thunderstorm WarningDDCPawnee, Rush51 min
Mar 20, 8:31 PM CSTSevere Thunderstorm WarningDDCRush44 min
Mar 21, 1:14 PM CSTSevere Thunderstorm WarningDDCComanche46 min
Mar 21, 1:27 PM CSTTornado WarningDDCComanche33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.